Could a low TSH and low Thyroxine T4 Free be caused by Tertiary Hypothyroidism/Pituitary issues?
I have Hashimoto's and have been on T4 and T3 replacements for several years. No matter how I adjust my dosage of these medicines, I still can't get my symptoms under control. My main complaints are weak limbs, lack of fine motor skills, brain fog, easy bruising, dizziness, skin that is painful to the touch, and muscle aches and pains (flu-like).
I just had labs done and found something interesting. My Thyroxine T4 Free is low at .61, and my TSH is low at .33. My understanding is that a low T4 Free is indicative of Hypothyroidism and a low TSH is indicative of Hyperthyroidism. These test results seem to be conflicting.
I have done some research, and I found that a low T4 Free and low TSH could be a result of Pituitary Disease. Has anyone else had similar test results that have lead to Tertiary/Secondary Hypothyroidism caused by a Pituitary problem? Any information is very appreciated!
The actual thyroid hormones, free T3 and free T4 are much more important in determining thyroid status than TSH. TSH is a pituitary hormone, and any number of factors in the thyroid/hypothalamus/pituitary feedback cycle can cause TSH to be an unreliable indicator.
Is your doctor testing FT3 as well? What is the range on your FT4?
Your TSH could be low due to a pituitary problem. It also might be low due to the meds you are taking. Which meds do you take? And at what dose?
Yes, my T3 was at the high end of the scale (but note that I am on T3 replacement meds as well). My T3 was 4.4 (scale is 2.0-4.4). I went on the T3 a few years ago, because I wasn't feeling any better on just the T4 replacements, which is what the doctor originally put me on when I was first diagnosed with Hashimoto's.
I take 50 mcg of Levothyroxine and 20 mcg of Lithothyronine Sod (T3) daily.
As you said, your FT3 is very high, at the top of the range. I believe it's your high FT3 that is suppressing your TSH. Often, people taking T3 meds will have very low TSH. TSH becomes unreliable when taking T3 (and your dose is fairly high). Also, currently recommended range for TSH according to AACE is 0.3-3.0, so you are technically not below range.
I still don't know the range on your FT4, but the range is usually somewhere in the vicinity of 0.8-1.8, which would put your FT4 below range. FT3 correlates best with symptoms, but the balance between FT3 and FT4 is also very important if you are to feel well.
Do you split your dose of T3 meds?
If I were you, I'd ask my doctor about increasing T4 meds and lowering T3 meds. T3 is very fast-acting and will be neutralized by your body if not used promptly. If your FT4 is low (as yours is), you will not have sufficient FT4 available for conversion between T3 doses and will have peaks and valleys in your levels causing alternating hyper/hypo symptoms. I'd be tempted to try increasing levo to 75 and lowering T3 to 15. Give that four weeks, retest, reevaluate symptoms and see if you need to make another adjustment.
Thank you very much for your suggestions. I met with my doctor yesterday, and I am going to decrease my T3 and keep my T4 as-is for now, and test again in 6 weeks. She also thought that the T3 replacements might be suppressing the TSH.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.